Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2019, 2:20 PM CDT for Lyon County, Minnesota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2019, 2:20 PM CDT (19:20 UTC)
- Expired
- Jun 15, 2019, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:23 PM CDT | TSTM WND GST 60 | 6 Se Marshall, MN | RECEIVED REPORT VIA SOCIAL MEDIA, SHOWS VIDEO OF AN OUTDOOR CHILDREN PLAY-SET KNOCKED OVER. |
| Jun 15, 2:25 PM CDT | TSTM WND GST 60 | 8 Ese Marshall, MN | RECEIVED REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252 WUUS53 KFSD 151920 SVRFSD MNC083-151945- /O.NEW.KFSD.SV.W.0011.190615T1920Z-190615T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 220 PM CDT Sat Jun 15 2019 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... East central Lyon County in southwestern Minnesota... * Until 245 PM CDT. * At 219 PM CDT, a severe thunderstorm was located 7 miles southeast of Marshall, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of east central Lyon County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4433 9560 4432 9572 4445 9577 4451 9560 TIME...MOT...LOC 1919Z 258DEG 17KT 4440 9566 HAIL...0.75IN WIND...60MPH $$ Dux
2 follow-up statements
726 WWUS53 KFSD 151935 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 235 PM CDT Sat Jun 15 2019 MNC083-151945- /O.CON.KFSD.SV.W.0011.000000T0000Z-190615T1945Z/ Lyon MN- 235 PM CDT Sat Jun 15 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR EAST CENTRAL LYON COUNTY... At 235 PM CDT, a severe thunderstorm was located 10 miles east of Marshall, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of east central Lyon County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Sioux Falls. && LAT...LON 4433 9560 4433 9568 4447 9570 4451 9560 TIME...MOT...LOC 1935Z 258DEG 15KT 4441 9560 HAIL...0.75IN WIND...60MPH $$ Dux
532
WWUS53 KFSD 151941
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
241 PM CDT Sat Jun 15 2019
MNC083-151951-
/O.EXP.KFSD.SV.W.0011.000000T0000Z-190615T1945Z/
Lyon MN-
241 PM CDT Sat Jun 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON COUNTY WILL
EXPIRE AT 245 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4433 9560 4433 9568 4447 9570 4451 9560
TIME...MOT...LOC 1941Z 258DEG 17KT 4442 9556
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:34 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 15, 1:34 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 134 PM CDT Sat Jun 15 2019 .SHORT TERM...(Today and Tonight) Issued at 408 AM CDT Sat Jun 15 2019 The near term features a very active period with scattered showers and thunderstorms and a potential for a few strong to severe thunderstorms. Moderate instability and theta-e advection have caused some elevated thunderstorms early this morning as a weak surface low moves through the forecast area. Hi-Res models are not handling current showers/thunderstorms well. However, the consensus suggest storms weakening or dissipating early this morning. Have leaned towards HRRR/HRRR-EXP, which indicate potential for precipitation along the Missouri River through 7-9 AM CDT. As the aforementioned surface low slowly moves east into MN and IA, an upper shortwave trough digs south into the region this afternoon. The interaction of this forcing is the main focus for the development of thunderstorms. It will all depend on the location of the frontal boundary. Latest HRRR and HRRR EXP models bring the front along and east of Highway 71, while the NAM solutions bring the front close the I-29. While confidence is moderate on the location of the front, confidence is increasing on the potential of a few strong to severe storms. MUCAPE values around 1500-3000 J/kg along with increasing surface dewpoints (around mid-60s) and steep lapse rates will provide the ingredients for the development of strong thunderstorms early this afternoon. The 0-6km bulk shear vector is weak (~25 knots); however unidirectional shear along with strong instability will allow for some discrete cells. Convection may initiate as early as 11 am. The greatest threat of severe weather is from 12 pm to 7 pm in areas along and east of the I-29 corridor. Agreed with SPC, with a slight risk of severe thunderstorms across this region. In terms of threats, with large MUCAPE values in the hail growth zone and sounding suggesting DCAPEs approaching 1000-1300 J/kg, hail up to 1.75 inches and damaging winds to 60 mph are the main risks. An isolated tornado cannot be ruled out mainly along the boundary. Another concern this afternoon is a marginal risk of heavy rainfall, leading to localized flash flooding. The main risk falls across southwest MN where rainfall rates from half inch to around an inch of rain per hour will be possible. .LONG TERM...(Sunday through Friday) Issued at 408 AM CDT Sat Jun 15 2019 The long term period continue to suggest several chances of precipitation as west to northwest upper flow pattern dominates the region. Father's Day looks pleasant and great for outdoor activities. Northwest to northeast surface winds will keep the area slightly cooler with temperatures mainly in the 70s. In general, a few disturbances/vort max will be moving along the quasi zonal flow aloft throughout the week, bringing chances of showers and thunderstorms. It won't be a complete washout, but enough for some isolated to scattered precipitation. The next "good" chance for showers and thunderstorms will be Tuesday into Wednesday. The GFS and ECMWF suggest widespread precipitation across the region as a shortwave moves northeast across the Plains. There is still a lot of uncertainty with this system and hence for anything developing after mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 134 PM CDT Sat Jun 15 2019 Convection will be prevalent mainly east of the SD border through early to mid afternoon, but scattered convection is likely to drop southeast with upper-level low pressure during the late afternoon and early evening mainly northeast of a KHON-KFSD line. Otherwise, the main aviation concern following the thunderstorms will be the potential for MVFR stratus spreading southward later tonight and early Sunday. Most high probability will be from I-29 eastward, with KFSD likely on the edge of this area late tonight through at least mid morning Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...Chapman
Hazardous weather outlook, Jun 15, 4:33 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 433 AM CDT Sat Jun 15 2019 NEZ013-SDZ038-039-050-052>055-057>061-063>066-068>070-160945- Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton-Clay- 433 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today. An isolated strong storm is possible, with small hail and gusty winds to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-056-062-067-071-160945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Brookings-Moody-Minnehaha-Union- 433 AM CDT Sat Jun 15 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible later this morning into early evening. Some storms may become severe with large hail up to golf ball sized, damaging winds up to 60 mph and an isolated tornado possible. In addition, localized heavy rainfall is possible, mainly over southwest Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 15, 12:33 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM FUNNEL CLOUD BROOKINGS 44.31N 96.79W
06/15/2019 BROOKINGS SD LAW ENFORCEMENT
&&Local storm report, Jun 15, 1:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
133 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 N CHEROKEE 42.76N 95.56W
06/15/2019 M0.70 INCH CHEROKEE IA TRAINED SPOTTER
&&Local storm report, Jun 15, 2:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND GST 3 SW SLAYTON 43.96N 95.78W
06/15/2019 M65 MPH MURRAY MN TRAINED SPOTTER
AT LEAST 1 POWER POLE WAS SHEARED OFF NEAR
THE GROUND ALONG MN STATE HIGHWAY 267.
&&Local storm report, Jun 15, 2:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CDT SAT JUN 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 1 N REMSEN 42.83N 95.98W
06/15/2019 M1.00 INCH PLYMOUTH IA PUBLIC
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:26 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.